Oklahoma, 2005

Hail in Oklahoma, May 13, 2005

May 13, 2005 · NWS AMA · 1 event in 1 county or zone

An isolated severe thunderstorm over the eastern Oklahoma panhandle produced large hail during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated severe thunderstorm over the eastern Oklahoma panhandle produced large hail during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 13, 1:55 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, May 13, 1:55 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT FRI MAY 13 2005

.DISCUSSION...
QUICK DISCUSSION BEFORE STORMS BREAK OUT ONCE AGAIN OVER THE
SOUTHEASTERN TEXAS PANHANDLE.  COOL FRONT PUSHED ACROSS MOST OF THE
REGION AND NOW RUNS FROM NEAR BEAVER OK TO NEAR HEREFORD. OUTFLOW
BOUNDARY/MOISTURE BOUNDARY PUSHING BACK TO THE WEST RUNS FROM NEAR
CLAUDE TO HIGGINS...WITH MESOLOW LOCATED NEAR FLOYDADA IN SRN
PLAINS.  SFC WINDS ACROSS SE TX PNHDL REMAIN OUT OF SE AND WILL HELP
TO HOLD MOISTURE IN PLACE.  18Z KAMA SOUNDING SHOWS STOUT CAP IN
PLACE ALOFT...BUT APPROACHING S/W SHOULD HELP TO WEAKEN THIS AND
ALLOW FOR TSRA TO DEVELOP ACROSS THE SOUTHEASTERN THIRD.  SVR
POTENTIAL EXISTS WITH LARGE HAIL AND ISOLD TORNADOES POSSIBLE AND
TOR WATCH IS IN PLACE UNTIL 9PM FOR SERN ZONES.  MIGHT SEE SOME
ELEVATED TSRA BACK WEST OF THE WATCH...AND THIS BEARS WATCHING EVEN
IF THE CHANCES ARE SLIM.

ADJUSTED POP GRIDS/FCST TO BUMP THEM UP ACROSS THE SERN ZONES AND
EXTEND THEM UNTIL MIDNIGHT.  SHOULD SEE A BRIEF BREAK TOMORROW AND
THEN ANOTHER SLIM CHANCE ON SATURDAY AS UPSLOPE FLOW DEVELOPS
ACROSS THE AREA.  BEST CHANCES FOR ANOTHER SHOT OF RAIN WILL BE ON
SUNDAY...ESPECIALLY OUT WEST ALONG THE TX/NM STATE LINE...AS NWLY
FLOW HELPS TO PUSH A S/W ACROSS ALOFT.  SLY FLOW THEN BECOMES
REESTABLISHED AT SFC FIRST PART OF NEXT WEEK AS SHORTWAVE RIDGE
DEVELOPS EARLY IN THE WEEK.  RAPID PROGRESSION OF SWLY FLOW AND
RIDGING CONTINUES THROUGH THE MID TO LATTER PART OF NEXT WEEK WHICH
WILL POSSIBLY BRING IN MORE CHANCES FOR PRECIP.  AS FOR THE FCST...
READJUSTED TEMPS FOR SUN AND MON AS WELL AS DEWPT GRIDS.  POP GRIDS
LOOK GOOD AS WELL AS MOST OTHER FIELDS.  OTHER THAN MINOR TWEAKS...
NO MAJOR CHANGES TO DAYS 4-7.  WILL GET TEXT PRODUCTS OUT EARLY TO
FOCUS ON SVR WX POTENTIAL FOR TONIGHT.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                49  72  51  68 /  20  10  20  20
BEAVER OK                  48  76  48  65 /  20  10  10  20
BOISE CITY OK              44  71  49  71 /  10   0  20  30
BORGER TX                  50  76  51  68 /  20  10  20  20
BOYS RANCH TX              46  74  52  72 /  20  10  20  30
CANYON TX                  49  74  52  69 /  20  10  20  20
CLARENDON TX               54  75  53  68 /  30  10  20  20
DALHART TX                 45  72  49  72 /  10  10  20  30
GUYMON OK                  46  74  48  68 /  20  10  20  20
HEREFORD TX                48  73  51  71 /  20  10  20  30
LIPSCOMB TX                52  77  49  65 /  30  10  10  20
PAMPA TX                   52  75  51  67 /  30  10  20  20
SHAMROCK TX                56  77  52  67 /  30  10  10  20
WELLINGTON TX              58  77  53  68 /  40  10  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

04/17
Hazardous weather outlook, May 13, 1:40 PM CST, 2 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT FRI MAY 13 2005

OKZ001>003-TXZ001>020-141100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
240 PM CDT FRI MAY 13 2005

UPDATED TODAY FOR WATCH AND REFINED STORM LOCATIONS

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE
SOUTHEASTERN TEXAS PANHANDLE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EAST OF A LINE FROM BEAVER OKLAHOMA TO AMARILLO TEXAS.
GENERAL THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE COLD FRONT
AND DRYLINE LATER THIS AFTERNOON. THESE STORMS HAVE THE POTENTIAL TO
QUICKLY BECOME SEVERE AS THEY MOVE TOWARDS THE HIGHER INSTABILITY
ACROSS THE EASTERN PANHANDLES. THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS...BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
ESPECIALLY ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. A TORNADO WATCH
IS IN EFFECT FOR THE SOUTHEASTERN TEXAS PANHANDLE THROUGH 900 PM
CDT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE ALSO EXPECTED OVER THE WEEKEND AS MOISTURE
RETURNS TO THE PANHANDLES AND UPPER LEVEL DISTURBANCES MOVE
THROUGH. THE HIGHEST LIKELIHOOD OF STRONG STORMS WILL BE ACROSS THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES ON SUNDAY AFTERNOON AND
EVENING...WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN HALF OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION
LATER THIS AFTERNOON AND THIS EVENING.

KRAMAR

In the hours before

Special weather statement, May 13, 3:34 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT FRI MAY 13 2005

TXZ009-132200-
ROBERTS TX-
434 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM IN ROBERTS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF CODMAN AT 434 PM
CDT...MOVING EAST AT 5 MPH.  THIS STORM WILL ALSO APPROACH THE CITY
OF MIAMI.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

JORDAN
Special weather statement, May 13, 3:38 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT FRI MAY 13 2005

TXZ014-132245-
GRAY TX-
438 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM IN GRAY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF LEFORS AT 438
PM CDT...MOVING EAST AT 10 MPH.  THIS STORM COULD AFFECT ALANREED
AND LEFORS OVER THE NEXT HOUR.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

TAKE SHELTER UNTIL THE STORM HAS PASSED.
Local storm report, May 13, 4:37 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             12 SE BEAVER            36.69N 100.37W
05/13/2005  1.00 INCH        BEAVER             OK   TRAINED SPOTTER

            QUARTER HAIL FOR A BRIEF TIME

&&

SMB

The radar

The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
May 13, 4:37 PM CST
Where
Beaver County, 12 mi SE of Beaver
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.700, -100.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450287.